Drug-Induced Hyperglycaemia and Diabetes

    loading  Checking for direct PDF access through Ovid

Abstract

Drug-induced hyperglycaemia and diabetes is a global issue. It may be a serious problem, as it increases the risk of microvascular and macrovascular complications, infections, metabolic coma and even death. Drugs may induce hyperglycaemia through a variety of mechanisms, including alterations in insulin secretion and sensitivity, direct cytotoxic effects on pancreatic cells and increases in glucose production. Antihypertensive drugs are not equally implicated in increasing serum glucose levels. Glycaemic adverse events occur more frequently with thiazide diuretics and with certain beta-blocking agents than with calcium-channel blockers and inhibitors of the renin-angiotensin system. Lipid-modifying agents may also induce hyperglycaemia, and the diabetogenic effect seems to differ between the different types and daily doses of statins. Nicotinic acid may also alter glycaemic control. Among the anti-infectives, severe life-threatening events have been reported with fluoroquinolones, especially when high doses are used. Protease inhibitors and, to a lesser extent, nucleoside reverse transcriptase inhibitors have been reported to induce alterations in glucose metabolism. Pentamidine-induced hyperglycaemia seems to be related to direct dysfunction in pancreatic cells. Phenytoin and valproic acid may also induce hyperglycaemia. The mechanisms of second-generation antipsychotic-associated hyperglycaemia, diabetes mellitus and ketoacidosis are complex and are mainly due to insulin resistance. Antidepressant agents with high daily doses seem to be more frequently associated with an increased risk of diabetes. Ketoacidosis may occur in patients receiving beta-adrenergic stimulants, and theophylline may also induce hyperglycaemia. Steroid diabetes is more frequently associated with high doses of glucocorticoids. Some chemotherapeutic agents carry a higher risk of hyperglycaemia, and calcineurin inhibitor-induced hyperglycaemia is mainly due to a decrease in insulin secretion. Hyperglycaemia has been associated with oral contraceptives containing high doses of oestrogen. Growth hormone therapy and somatostatin analogues may also induce hyperglycaemia. Clinicians should be aware of medications that may alter glycaemia. Efforts should be made to identify and closely monitor patients receiving drugs that are known to induce hyperglycaemia.

Related Topics

    loading  Loading Related Articles